C. Radiation recall myositis
Radiation recall is a rare diagnosis in which inflammatory reactions are induced by chemotherapeutic agents in previously irradiated tissues. D’Angio et al1 were the first to describe this phenomenon in 1959. In pediatric and adult patients treated first with radiotherapy and then with intravenous administration of actinomycin D, development of erythema was observed and was sharply limited to prior irradiation fields in the course of actinomycin D treatment.
Since publication of the study by D’Angio et al,1 many cytotoxic agents have been identified as potential triggers for radiation recall events. Among the most frequent drugs associated with these events are anthracyclines and taxanes, such as docetaxel.2 In recent years, gemcitabine also was implicated in several cases.3 Although radiation recall was initially and most often reported to affect the skin, such reactions associated with use of gemcitabine predominantly seem to be associated with inflammation of internal tissues, especially muscles, triggering radiation recall myositis.4- 6